Alert archive / Arizona / Special Weather Statements in 2012

Special Weather Statement, NWS Tucson, AZ

August 26, 2012Santa Cruz County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 26, 2012, 2:49 PM MST for Santa Cruz County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2012, 2:49 PM MST (21:49 UTC)
Expired
Aug 26, 2012, 3:30 PM MST
In force
41 min
Issued by
NWS Tucson, AZ

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 70 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2012-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2012-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
2020 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

374 
WWUS85 KTWC 262149
SPSTWC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
249 PM MST SUN AUG 26 2012

AZZ503-513-262230-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
249 PM MST SUN AUG 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANTA CRUZ COUNTY
UNTIL 330 PM MST...

AT 242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF NOGALES...MOVING NORTHWEST
AT 15 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...NOGALES...RIO 
RICO...INTERSTATE 19 BETWEEN TUBAC AND NOGALES.

LAT...LON 3135 11116 3140 11133 3141 11133 3159 11090
      3138 11074 3133 11100
TIME...MOT...LOC 2148Z 116DEG 22KT 3145 11105

$$
MEYER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 26, 2:30 PM MST, 19 minutes earlier.

Area forecast discussion, Aug 26, 2:30 PM MST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST SUN AUG 26 2012

.SYNOPSIS...FLOW AROUND HIGH PRESSURE WILL BECOME MORE EASTERLY
TODAY...ALLOWING A FEW MORE THUNDERSTORMS TO SPREAD THROUGH
SOUTHEAST ARIZONA. SOME TEMPORARY DRYING AROUND MID WEEK...OTHERWISE
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE AROUND FOR MOST OF THE
WEEK.

&&

.DISCUSSION...PRECIPITABLE WATER STILL HANGING ON TO THE 1.1 TO 1.3
INCH RANGE. SURFACE DEWPTS IN THE LOWER 60S THIS MORNING HAVE MIXED
OUT INTO THE 50S THIS AFTERNOON. STILL PLENTY OF MOISTURE FOR
NUMEROUS MOUNTAIN THUNDERSTORMS. WITH AN EASTERLY FLOW SETTING UP
UNDER THE RIDGE WE SHOULD SEE MORE STORMS SPREAD FURTHER WEST AND
INTO SOME VALLEY AND LOWER DESERT LOCATIONS LATER TODAY AND TONIGHT
COMPARED TO RECENT DAYS. OUTFLOW FROM NEW MEXICO MAY KEEP A FEW
STORMS GOING THROUGH THE LATE EVENING HOURS.

MOST OF NEW MEXICO NOT THAT TERRIBLY MOIST AT THE MOMENT. AS OUR
EASTERLY FLOW PERSISTS...EXPECT SOME TEMPORARY DRYING ESPECIALLY IN
EASTERN AREAS SUCH AS GREENLEE...GRAHAM AND COCHISE COUNTIES. MONDAY
SHOULD STILL HAVE ISOLATED TO SCATTERED THUNDERSTORMS...HOWEVER BY
TUESDAY AND WEDNESDAY EXPECT LESS THUNDERSTORM ACTIVITY ACROSS THE
AREA WITH THE EXCEPTION OF INTERNATIONAL BORDER AREAS.

DEEPER MOISTURE WILL BE LURKING IN SONORA. THE LATEST ECMWF SHOWS AN
INTERESTING WEAK EASTERLY IMPULSE SETTING UP FAVORABLE CONDITIONS
FOR A STRONG COMPLEX IN SONORA LATER IN THE WEEK. SUBSEQUENT
RESULTING OUTFLOWS WOULD HELP BRING DEEPER MOISTURE QUICKLY BACK
INTO THE PICTURE AGAIN. LATE AUGUST INTO EARLY SEPTEMBER SHOULD SEE
MORE FREQUENT BREAKS AND LESS PERSISTENT STRETCHES OF CONSECUTIVE
THUNDERSTORM DAYS.

&&

.AVIATION...ISOLD-SCT -TSRA/-SHRA...EXPECT SCT-BKN CLOUDS AT 6-9K FT
AGL INTO THIS EVENING. SOME CLEARING IN THE EARLY MORNING HOURS
BEFORE ISOLD -TSRA REDEVELOP AFTER 27/18Z. SURFACE WIND GENERALLY
LESS THAN 10 KTS INTO MONDAY AFTERNOON OR 27/21Z EXCEPT WITH GUSTS
TO 40 KTS NEAR -TSRA/-SHRA. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS INTO MONDAY. THEREAFTER...A BIT OF A DOWNWARD
TREND IN THUNDERSTORMS FOR THE MIDDLE OF THE WEEK AS SOMEWHAT DRIER
AIR ALOFT MOVES IN TEMPORARILY. NORMAL DIURNAL WIND TRENDS WILL
OCCUR THROUGH MONDAY...THEN GUSTY EAST TO SOUTHEAST WINDS ARE
EXPECTED TUESDAY AND WEDNESDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 26, 9:20 AM MST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
920 AM MST SUN AUG 26 2012

AZZ501>515-270600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
920 AM MST SUN AUG 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

A MORE FAVORABLE PATTERN IN THE ATMOSPHERE WILL IMPORT DEEPER
MOISTURE INTO SOUTHEAST ARIZONA FROM THE EAST.

INITIALLY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP IN THE HIGHER TERRAIN EAST OF TUCSON EARLY THIS AFTERNOON.
THE RELATIVELY DRIER AND MORE STABLE ATMOSPHERE WILL LIMIT THE
OVERALL INTENSITY OF INDIVIDUAL STORMS. THESE STORMS WILL STILL BE
ABLE TO PRODUCE LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS...BUT
THE THREAT OF WIDESPREAD FLOODING ISSUES OR DAMAGING DOWNBURST WINDS
IS RELATIVELY LOW.

HOWEVER...AS DEEPER MOISTURE PUSHES INTO THE AREA FROM THE EAST...
THE ATMOSPHERE WILL BECOME MORE UNSTABLE. THIS WILL ALLOW FOR
STRONGER MORE ORGANIZED STORMS TO DEVELOP AND TRACK WEST AT 15 MPH
LATE THIS AFTERNOON INTO THIS EVENING. THESE STORMS WILL BRING A
HIGHER THREAT OF DAMAGING DOWNBURST WINDS AND LOCALIZED FLOODING
ISSUES. THESE STORMS WILL BE CAPABLE OF GENERATING A MORE
ESTABLISHED THUNDERSTORM OUTFLOW WHICH WILL ENHANCE THUNDERSTORM
ACTIVITY AS IT TRACKS WEST TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

ANOTHER ACTIVE THUNDERSTORM DAY IS EXPECTED MONDAY AS CONDITIONS
PERSIST. DRIER AIR THEN PUSHES INTO THE AREA...RESULTING IN A
DOWNTURN IN THUNDERSTORMS TUESDAY AND WEDNESDAY. MOISTURE WILL
RETURN TO THE AREA LATE THIS WEEK FOR AN INCREASED IN STORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 26, 2:49 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
249 PM MST SUN AUG 26 2012

AZZ503-513-262230-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
249 PM MST SUN AUG 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANTA CRUZ COUNTY
UNTIL 330 PM MST...

AT 242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF NOGALES...MOVING NORTHWEST
AT 15 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...NOGALES...RIO
RICO...INTERSTATE 19 BETWEEN TUBAC AND NOGALES.

LAT...LON 3135 11116 3140 11133 3141 11133 3159 11090
      3138 11074 3133 11100
TIME...MOT...LOC 2148Z 116DEG 22KT 3145 11105

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 9:15 PM MSTAreal Flood AdvisoryTWCGraham90 min
Aug 26, 4:48 PM MSTAreal Flood AdvisoryTWCCochise87 min

Nearby

Special Weather Statements in Arizona, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.